Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 196, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 2:52 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2003, 2:52 PM EDT (18:52 UTC)
- Expired
- Aug 9, 2003, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 091855 FFWPBZ WVC077-092145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 252 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 545 PM EDT * AT 252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED VERY HEAVY RAINFALL WEST OF BRUCETON MILLS...ALONG LAUREL RUN...BIG SANDY CREEK...BULL RUN...AND LICK RUN. THE HEAVY RAIN WILL CONTINUE THROUGHAT LEAST 330. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:15 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT SAT AUG 9 2003 HEAVY RAIN IS OCCURRING OVER MY MOUNTAIN COUNTIES TO THE SOUTHEAST. ADDITIONAL RAINFALL ALSO DEVELOPING ALONG THE RIDGES AND MOVING SLOWLY TO THE NORTH. FLOOD WATCH IN EFFECT FOR GENERALLY THE SOUTH AND EAST SECTIONS OF THE CWA WHERE FFG ARE JUST ABOUT AN INCH IN ONE HOUR. EXPECT SLOW MOVING THUNDERSTORMS TO POP UP FOR THE REST OF THE DAY WITH PLENTY OF RAINFALL AND FLOODING CONCERNS. THANKS TO LWX AND RLX FOR RADAR INFORMATION TO HELP IN RAINFALL ASSESSMENT. SHORT TERM FORECAST HEAVY ON PERSISTENCE. HOWEVER...THIS PATTERN SHOULD BREAK BY WEDNESDAY WHEN THE WESTERN RIDGE MOVES EASTWARD. THIS WILL FINALLY GIVE US A TASTE OF SUMMER DURING THE SECOND HALF OF NEXT WEEK. PIT 66 78 66 79 / 50 40 30 40 HLG 64 78 62 79 / 50 40 30 40 MGW 65 80 64 80 / 50 40 30 40 ZZV 66 79 65 78 / 30 30 30 40 PHD 66 79 66 78 / 30 30 30 40 FKL 63 76 61 78 / 50 40 30 40 DUJ 62 76 63 78 / 50 40 30 40 LBE 64 78 64 79 / 50 40 30 40 BTP 64 76 64 78 / 50 40 30 40 IDI 62 76 63 78 / 50 40 30 40 ODM 61 75 61 77 / 60 40 30 30 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ021... PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ002>004...WVZ012...WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 10 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-090900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 452 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING ON AREA STREAMS. .DAYS TWO THROUGH SEVEN... MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 9, 9:24 AM EDT, 5 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 924 AM EDT SAT AUG 9 2003 ...PATCHY DENSE FOG ACROSS THE AREA MAY MAKE TRAVEL DIFFICULT THIS MORNING... PATCHY DENSE FOG REMAINS ACROSS THE AREA THIS MORNING. WHILE MOST AREAS HAVE VISIBILITIES GREATER THAN ONE MILE...SOME RIVER AND MOUNTAIN VALLEY LOCATIONS CONTINUE TO REPORT FOG THAT IS LIMITING VISIBILITY TO 1/4 TO 1/2 MILE. VISIBILITIES ARE EXPECTED TO IMPROVE BY LATE MORNING AS THE FOG DISSIPATES. BE ALERT IF YOU ARE DRIVING THIS MORNING AS VISIBILITIES MAY LOWER RAPIDLY OVER A SHORT DISTANCE. MAINTAIN A SAFE DISTANCE BETWEEN OTHER VEHICLES AND USE YOUR LOW BEAMS. TYBURSKI
Local storm report, Aug 9, 12:58 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM STONEBORO PA FLASH FLOODS
08/09/03 MERCER FLOODING ON STONEBORO-LATERAL RD.911Special weather statement, Aug 9, 1:11 PM EDT, 1 hour 41 minutes before
MDZ001-WVZ023-041-091800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 111 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA... AT 1:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH TUCKER AND PRESTON COUNTIES IN WEST VIRGINIA AND GARRETT COUNTY IN MARYLAND. THESE STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN 1:15 PM AND 2:00 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE... PARSONS... KINGWOOD AND OAKLAND. BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:26 PM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Aug 9, 3:35 PM EDT | Flash Flood Warning | PBZ | Monongalia | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.